Background: Drug-induced hypersensitivity syndrome (DIHS) is a severe multiorgan systemic reaction. Numerous studies have linked reactivation of human herpesvirus (HHV)-6 with the development of DIHS. Recent articles have suggested that reactivation of other herpesviruses besides HHV-6 might also be involved in the development of DIHS. On the other hand, recent studies have provided evidence for a role of reactivation of various herpesviruses in the development of graft-versus-host disease (GVHD).
Objectives: We attempted to determine whether sequential herpesvirus reactivation could be detected in four patients with severe DIHS, as observed in patients with GVHD, and be coincident with various clinical manifestations that developed after discontinuation of the causative drugs.
Methods: Detection and quantification of viral DNA [cytomegalovirus (CMV), Epstein-Barr virus (EBV), HHV-6 and HHV-7] in sequential blood samples were performed using real-time polymerase chain reaction assays, based on TaqMan technology.
Results: In these patients, the cascade of virus reactivation initiated by HHV-6 or EBV extended to EBV or HHV-7, and eventually to CMV. Clinical manifestations of this syndrome followed by failure of various organs occurring despite discontinuation of the drug were coincident with these herpesvirus reactivations.
Conclusions: These results suggest that various herpesviruses can reactivate in the setting of severe drug reactions in a similar sequential order to that described in GVHD. The sequential reactivation of these herpesviruses is responsible for the development of multiorgan failure occurring after discontinuation of the causative drug.